Log in
MPN Voice
4,452 members6,036 posts

Hydroxycarbamide side effects

There are many websites listing the side effects of HC, I have ET and anticipate that at some stage in the future will require to take this drug.

Can you kind folks of the forum taking HC tell me about your side effects and how you manage them.

Many thanks and once again thanks to MPDVoice for creating the forum.

11 Replies
oldestnewest

I have been on hydroxycarbamide since October 2010 and currently take 1,000mg 3 times a weeks and 1,500mg 4 times a week. I do get some side effects and they are:

1 Some abdominal discomfort very soon after taking it. I take it between the main course and dessert of my evening meal because eating a small amount of food afterwards alleviates this.

2 Occasional temperature fluctuations an hour or so after taking it. This is a good part of the reason that I take it in the evening.

3 Persistent mouth ulcers. My GP has prescribed hydrocortisone pellets and a Difflam mouthwash. I don't much like the pellets but the mouthwash helps a lot.

4 Ulcers on some of my toes (I don't have any at the moment though). I bandage these with iodine dressings and check them regularly for signs of infection.

5 Thin fragil skin on the soles and heels of my feet. I moisturise the skin with Lipobase cream and am careful not to injure my feet.

Hope this helps,

Jo

Reply

I've been taking HC now for 17 months, 1 x 500mg five times a week and 2 x 500mg twice a week. So far, no side effects and long may that continue...... ;)

Reply

I was diagnosed in Aug 2011 and started on 500 mg Hydroxycarbamide and 75 mg asprin per day. At first I had several 'blisters' on my lip and a sore mouth, particularly the sides of my tongue. I also had sore or tender feet as if blisters would develop. I used an over -the- counter preparation (Anbesol) for the mouth and after a couple of weeks the lip problem disappeared and my mouth seemed less sore but I still use Anbesol before I go to bed.

I wore trainers almost all the time and had special padded walking socks (Rohan size 4-6 for hot climates). I also think the hair on my upper lip (never very noticeable) grew less quickly. I was certainly tired but not that much more than before I was diagnosed.

For the last 2 months my Hydroxycarbamide dose has been halved (with the agreement of the haem.) My feet are not as tender but my mouth still tends to be sore. I also feel more energetic.

Reply

Hi, I was diagnosed in 2007 and take 500mg x 5 a day with 75mg aspirin. Initially on 6 x 500mg a day. First side effects were fatigue and hair loss. I have never felt sick luckily. Very dry skin on feet ( I use the new scholl foot cream K7 which is fabulous) and pin & needles in right arm. My hair was quite thin but came back in full thickness within 12 months. I have also had severe anxiety and panic attacks over the last 2-3 years which may be a side effect of meds. Great to be able to compare notes on this.

Reply

Hello Alfred I been taking HC for about 9 months , 1500mg a day along with aspirin, I'm 41.

Main issue I have is mouth ulcers, I have always suffered from them but now they are much much more painful and tend to last longer. Dr prescribed me vit c tablets at my last appt but not sure if these are working as just got a really painful one appear.

Apart from this I feel fine.

Regards

Justin.

Reply

Hi, I was diagnosed with ET in August 2010 and was put on Hydroxycarbamide 1000 mg and 75 mg of aspirin daily to start with as my platelets were 1900. This was then reduced after my platelets came down to around 600. However I have been on 1000 mg again for the last 6 months and because I have been on it continually for 2 years there is a change in that my haemaglobin is dropping and the red blood cells are getting bigger. The haematologist is not concerned about this at the moment but if this trend continues I think I will have a change of drug - Anagralide has been mentioned as an alternative. Side effects for me have been nausea and fatigue which I would say is getting worse now. My skin has also changed and I have small ulcers in my mouth. I don't medicate for any of these side effects at the moment other than finding myself snoozing at all times of the day! I hope this is of help to you and I hope you find that if you have to take Hydroxycarbaminde you won't find it too difficult to take.

Reply

hi ive been on hydroxyurea for the past 9 years 1000 x 5days 500 x2 days and have no major side effects ,however my hair is now really dry and frizzy . a couple of times a year i also loose my eyebrows and eyelashes but they tend to regrow within a couple of weeks. On the plus side i also have lost all the hairs from my legs!!

Reply

I have been on HU for 18 mths now 1500mg each day, so a relatively high dose. Fatigue is a big thing for me. Have just negotiated down to 4 days a week work, so work 2 days off 1 day work 2 days then the weekend. This is helping. Other symptoms include mouth ulcers, increased tinnitus (but this may be the aspirin), some bowel upsets. I have tingles etc in my feet but maybe due to nerve damage after op for clots in leg artery. Main thing is I manage on HU and it keeps my levels acceptable - not the magically 400 but not far off at the moment.

Reply

Hello Alfred, I have been on varying amounts of Hydroxycarbamide since 1983. (By the way the doctors in Bristol sign it off as HU so I shall use that term in future.) I had PV which has now progressed to MF. At its worse stage I had 1500mg (3 capsules) on alternate days with 1000mg (2 capsules) on the other days. This year I have gone from 5 capsules a week which has recently increased step by step, and now I am on 8 a week. For the last few weeks I have been having the mouth ulcers again, which were very painful, but thankfully they have gone now. I use a moth wash to try to ease them.

I have Allopurinol to stop gout and also I had too much acid in my stomach, and have omperazole to deal with that, which it does very effectively. (The acid is probably due to the blood condition rather than the HU.)

My arms and legs have lost their hair and become quite smooth and I have 'man boobs'. When I was on the bigger doses of HU my testicles shrank, but they resumed normal size as the HU was reduced. My skin is now very fragile but this may be age related as I am now 66, but the skin can be affected by HU.

I consider that the HU has given me a much longer and fuller life than I would have had if I had not taken the HU. I have been looked after very well by the experts and am still enjoying life. I hope you do too.

Reply

Sorry, it should be Alired not Alfred!

Reply

Thank you all for your kind answers and hats of to you Michael for staying positive for so long!

Reply

You may also like...